Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Tucson, AZ

July 21, 2007Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2007, 6:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2007, 6:38 PM MST (01:38 UTC)
Expired
Jul 21, 2007, 8:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 220138
FFWTWC
AZC019-021-220345-
/X.NEW.KTWC.FF.W.0006.070722T0138Z-070722T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
638 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  EXTREME SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN HAS FALLEN FROM A SERIES OF THUNDERSTORMS OVER THE   
  NORTHERN AND WESTERN PORTIONS OF THE CATALINA MOUNTAINS... 
  INCLUDING SAMANIEGO RIDGE AND CATALINA STATE PARK.

AUTOMATED RAIN GAGES ON THE CATALINA MOUNTAIN REPORTED SIGNIFICANT 
RAINFALL AMOUNTS IN THE PAST HALF HOUR INCLUDING 1.57 INCHES AT PIG 
SPRINGS...1.54 INCHES AT CORONADO CAMP...1.34 INCHES ON SAMANIEGO 
PEAK AND 0.98 INCHES IN THE NORTHEAST CORNER OF CATALINA STATE PARK. 
VERY HEAVY RAINFALL HAS FALLEN INTO THE CANADA DEL ORO WASH BASIN.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3238 11094 3234 11068 3256 11071 3259 11089

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:27 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 2:27 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SAT JUL 21 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS INTO NEXT WEEK. DAYTIME HIGH
TEMPERATURES WILL ALSO BE BELOW NORMAL THIS WEEKEND AND INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL INVERTED
TROUGH THAT EXTENDS FROM THE PACIFIC WATERS WEST OF THE SOUTHERN
BAJA PENINSULA INTO W CENTRAL NEW MEXICO. A WEAK LOW CAN BE SEEN
SPINNING OVER WEST CENTRAL NEW MEXICO...AND THIS FEATURE IS PROGGED
TO LIFT SLOWLY TO THE WEST BY THE NAM...AND MORE TO THE NW BY THE
GFS. THE NAM PUSHES IT INTO MY EASTERN CWA THIS AFTERNOON...BUT THE
GFS HAS IT MORE OVER THE WHITE MOUNTAINS BY THEN.

CURRENTLY RADAR MOSAIC IS DETECTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST CENTRAL NEW
MEXICO...WITH SHOWERS CURRENTLY EXTENDING FROM AROUND THE RESERVE
AREA SOUTHWARD TO NEAR LORDSBURG AND DEMING. ELSEWHERE STORMS HAVE
ALSO BEEN DEVELOPING ALONG THE MOGOLLON RIM AND OVER THE HIGHER
ELEVATIONS OF NORTHERN ARIZONA. THESE SHOWERS & THUNDERSTORMS ARE
MOVING SLOWLY TO THE SOUTHWEST OR WEST. ISOLATED ACTIVITY HAS BEGUN
TO DEVELOP OVER THE MOUNTAINS WITHIN MY CWA.

THIS MORNINGS KTWC SOUNDING SHOWS SLIGHT WARMING NEAR THE SURFACE
UP TO AROUND 860MB...WHILE COOLING IN THE BOUNDARY LAYER HAS
OCCURRED FROM AROUND 860-650MB. ABOVE THAT LEVEL THE TEMPS ARE
SIMILAR TO 24 HOURS AGO. THE COOLING HAS RESULTED IN LAPSE RATES
THAT ARE NOT AS STEEP...THUS WE SHOULD SEE SOME INHIBITION TO THE
DEVELOPMENT TODAY. THE SOUNDING DOES SHOW SOME DECENT WINDS IN THE
UPPER LEVELS WITH AROUND 15 TO 25 KNOTS IN THE 700-500MB LAYER. THE
UNMODIFIED SOUNDING SHOWS A PW OF AROUND AN INCH AND A HALF...WITH A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 950 J/KG. MODIFYING THE
SOUNDING USING T=95TD=59 YIELDS SIMILAR RESULTS...BUT WITH A CAPE
OF AROUND 1250 J/KG IF LIFTING FROM THE SURFACE...BUT ONLY AROUND
400 J/KG IF LIFTING USING THE MEAN TEMP METHOD...WHICH MAY BE MORE
REPRESENTATIVE.

SATELLITE IMAGERY INDICATES THAT THE EXTENSIVE CLOUDINESS THAT WAS
OVER MUCH OF NORTHERN MEXICO AND SOUTHERN ARIZONA OVERNIGHT AND THIS
MORNING HAS BEEN SLOWLY ERODING. THEREFORE...WITH THE ADDITION OF
INSOLATION THROUGH THE AFTERNOON HOURS...EXPECTING STORMS TO BEGIN
TO DEVELOP WITHIN MY CWA AS THE AFTERNOON PROGRESSES. SPC IS STILL
INDICATING THE POTENTIAL FOR A FEW ISOLATED POTENTIALLY SEVERE
STORMS OVER THE AREA LATE THIS AFTERNOON AND EVENING. THINK THE PEAK
OF ACTIVITY FOR MY FORECAST AREA WILL OCCUR DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS. WITH THE RATHER SLOW
MOVEMENT AND WARM TOPS OVER THE RIM AND WEST CENTRAL NEW MEXICO...
SOME LOCALIZED FLOODING COULD BE AN ISSUE LATER ON TODAY.

NAM INDICATES THAT THE UPPER LOW OVER WEST CENTRAL NEW MEXICO WILL
MEANDER ACROSS THAT AREA THROUGH LATE SUNDAY BEFORE FINALLY LIFTING
OFF TO THE NW WITH THE NAM SHOWING A CIRCULATION CENTER FARTHER
SOUTH OVER MY CWA THAT MOVES FROM THE CENTER OF MY FORECAST AREA
BEGINNING AT AROUND 00Z MONDAY AND PUSHES SW TOWARD ORGAN PIPE BY
AROUND 12Z MONDAY. NAM SHOWS ANOTHER IMPULSE MOVING UP FROM SONORA
ON MONDAY INTO THE WESTERN PORTIONS OF MY FORECAST AREA WHICH SHOULD
HELP ENHANCE ACTIVITY OVER THE FAR WESTERN DESERTS. DEEP EASTERLY
FLOW WILL CONTINUE TO BRING MOISTURE IN THE AREA ON TUESDAY WITH A
CONTINUATION OF FAIRLY HIGH (SCATTERED CATEGORY) RAIN CHANCES. WITH
A WET PATTERN STILL IN PLACE I KEPT THE POPS GRIDS AS I INHERITED
THEM THROUGH EARLY NEXT WEEKEND.

HIGH FOR THE TUCSON AREA WILL REMAIN IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH LOWS IN THE MID TO UPPER 70S.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND INTO NEXT WEEK. ANY
THUNDERSTORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING STRONG...GUSTY
AND ERRATIC WINDS. RELATIVE HUMIDITY VALUES OVERNIGHT WILL GENERALLY
BE IN THE 50 TO 80 PERCENT RANGE...WITH VALUES DECREASING IN THE
AFTERNOON HOURS INTO THE 25 TO 45 PERCENT RANGE.

&&

.AVIATION...MORNING CLOUD COVER HAS ERODED AWAY...WITH PARTLY CLOUDY
SKIES AREA WIDE. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE
HIGHER TERRAIN AND WILL SLOWLY SPREAD WEST INTO THE LOWER DESERTS
THIS AFTERNOON AND EVENING. OUTFLOW WIND GUSTS IN EXCESS OF 40KTS
AND SMALL HAIL LIKELY WITH THE STRONGEST THUNDERSTORMS. DURING LATE
NIGHT AND EARLY MORNING HOURS SUNDAY EXPECT SCT-BKN 15-25KFT MSL
CLOUD BASES FROM PREVIOUS CONVECTIVE ACTIVITY. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 3:15 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST SAT JUL 21 2007

AZZ019-029>035-221400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
315 PM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT.

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS. SOME
THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS EVENING...WITH
THE MAIN CONCERN BEING DAMAGING WIND AND HAIL. HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEKEND. AS WITH ALL
THUNDERSTORMS DURING THIS TIME OF YEAR...THERE IS THE POTENTIAL FOR
HEAVY RAIN...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:25 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Jul 21, 6:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 21, 7:09 PM MSTFlash Flood WarningTWCPima96 min
Jul 21, 7:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 21, 7:28 PM MSTAreal Flood AdvisoryTWCGraham, Pima, Pinal92 min
Jul 21, 8:40 PM MSTAreal Flood AdvisoryTWCPima, Pinal95 min
Jul 21, 11:04 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 22, 1:21 PM MSTAreal Flood AdvisoryTWCSanta Cruz84 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.